Tennessee, 2002Flash Flood in Tennessee, March 31, 2002
March 31, 2002 · NWS OHX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 2:45 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 31, 2:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CST SUN MAR 31 2002
INVERTED SURFACE TROF LAYING ACROSS THE AREA WITH A MOISTURE LADEN
ATMOSPHERE THAT IS PRIMED FOR PRODUCING HEAVY RAINFALL IN MIDDLE
TENNESSEE TODAY. ADDITIONAL RAINFALL ON ALREADY SATURATED GROUND
COULD CAUSE FLOOD PROBLEMS.
BIG THREE IN AGREEMENT IN WORKING SURFACE TROF EASTWARD WHILE LOW RACES
NORTHEAST INTO SMOKIES BY 18Z. RAIN SHOULD END BY LATE AFTERNOON
MOST AREAS EXCEPT FAR EAST AND PLATEAU AS MODELS BRING DRIER AIR
INTO REGION RATHER QUICKLY ON BACK SIDE OF SYSTEM.
INTRODUCED SHOWERS/TSTMS FOR TUESDAY NIGHT AS NEXT SYSTEM COMES
KNOCKING ON THE DOOR. SYSTEM IS PROGRESSIVE SO SHOULD BE A QUICK
SHOT AND THEN OUT OF HERE BY EARLY WEDNESDAY.
PRELIMINARY NUMBERS:
NASHVILLE 55 37 63 41 66 +100
CROSSVILLE 57 35 61 40 65 +200
.BNA...FLOOD WATCH FOR ALL ZONES TODAY.
BOYD
01
In the hours before
Special weather statement, Mar 31, 5:30 AM CST, 1 hour before
TNZ005>011-022>034-056>066-075>080-093>097-011130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST SUN MAR 31 2002
...FLOOD WATCH IN EFFECT FOR TODAY...
A FLOOD WATCH CONTINUES IN EFFECT FOR TODAY OVER ALL OF MIDDLE
TENNESSEE. OCCASIONAL HEAVY RAINFALL CONTINUES OVER THE NORTHWEST
HALF OF MIDDLE TENNESSEE...AS AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVES OUT OF NORTHEAST TEXAS AND ACROSS THE MIDSTATE LATER TODAY.
MOST RAINFALL SHOULD END OVER EASTERN MIDDLE TENNESSEE BY LATE
THIS AFTERNOON. THE RAINFALL WILL LIKELY CAUSE SOME FLOODING
OF LOW LYING AREAS...AND AROUND SMALL CREEKS AND STREAMS.
HYDROPLANING ON AREA ROADWAYS MAY ALSO BECOME A PROBLEM.
THE MIDSTATE SHOULD DRY OUT TONIGHT AND TOMORROW AS DRIER AIR
MOVES INTO THE AREA.
EMERGENCY MANAGERS AND SPOTTERS SHOULD KEEP ABREAST OF THE WEATHER
SITUATION SHOULD ACTIVATION OF EMERGENCY PERSONNEL BECOME NECESSARY.
JLM
Flash Flood, Lawrence
- When
- March 31, 6:30 AM CST to 8:30 AM CST
- Where
- Lawrence County, South Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
TDOT reported scattered areas in southern Lawrence county had some road flooding. Barricades were up, especially near Loretto.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, March 31, 20021 death · $10,000 · 1 event
- Tornado in Louisiana, March 31, 2002$75,000 · F1 · 1 event
- Damaging Wind in Louisiana, March 31, 2002$100,000 · 1 event
- Hail and Damaging Wind in Alabama, March 31, 2002$75,000 · 0.75 in hail · 2 events
- Damaging Wind in Texas, March 31, 2002$75,000 · 1 event
- Damaging Wind in Alabama, March 31, 2002$25,000 · 55 kt wind · 1 event
- Damaging Wind in Georgia, March 31, 2002$20,000 · 1 event
- Flash Flood and Hail in North Carolina, March 31, 20021.75 in hail · 14 events
- Hail and Damaging Winds in South Carolina, March 31, 20021.75 in hail · 13 events
- Lightning Strike in Florida, March 31, 2002$15,000 · 1 event
- Hail in Georgia, March 31, 20022 in hail · 6 events
- Dense Fog in California, March 31, 20024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285827.